Joel E. Gallant, MD, MPH and Christopher Hoffmann, MD, MPH
- Elevations in liver enzymes (>5x ULN) common on and off of ART among HIV+ pts in Africa (5 per 100 pt-yrs).
- Major causes are hepatitis B, TB, TB therapy, and lactic acidosis, in addition to other endemic diseases (schistosomiasis).
- Liver enzyme elevation more common during pregnancy (approximately doubled), but does not appear to be associated with a specific drug.
- Patients with obesity may have non-alcoholic fatty liver disease and are also at increased risk for liver enzyme elevations.
- Late hepatotoxicity more common with hepatitis B , may occur with hepatitis B resurgence after emergence of 3TC resistance or discontinuation of HBV-active ARV agents.
- No evidence that INH alone for TB prophylaxiscauses significant hepatotoxicity.
- Asses for underlying cause. Rarely need to stop ART except with lactic acidosis, NVP hepatic necrosis, or ABC hypersensitivity. Generally can continue ART unless ALT >10x ULN and no other explanation.
Zambia Information Author: Christopher Hoffmann, MD, MPH
- Distinct mechanisms of ART-related hepatotoxicity:
- Idiosyncratic reactions & dose dependent cytotoxicity: most common cause; most ART agents, NRTI, NNRTI, PI (may be dose dependent). Order of risk: ddI>d4T>AZT>ABC>3TC, FTC, TDF; NVP>>EFV; TPV, full dose RTV >> other PIs.
- Hypersensitivity reaction: early NVP and ABC (ABC hepatotoxicity can occur in absence of ABC hypersensitivity reaction & among HLAB*5701 -negative pts)
- Mitochondrial toxicity: NRTIs; esp. d4T, ddI, AZT
Immune reconstitution inflammatory syndrome (IRIS): all agents during CD4 increase
- General risk factors: HBV and/or HCV co-infection (esp. genotype 3), older age, previous hepatotoxicity, alcoholism, cirrhosis, obesity, substance abuse, baseline abnormal transaminases, other hepatotoxic medications (eg: anti-tuberculosis therapy). Note: sustained virologic response on HCV therapy decreases HCV-associated risk.
NVP hypersensitivity risk factors: female sex and higher CD4 (>250 for women, >400 for men) at time of ART initiation
ABC hypersensitivity risk factor: HLA B*5701 haplotype
Lactic acidosis risk factors: female, higher BMI
- Definition of hepatotoxicity: drug -related elevation in ALT/AST in absence of another etiology.
- Hepatotoxicity predominately hepatocellular (increase in ALT, AST with minimal initial change in bilirubin or alk phos. Consider other Dx if high bilirubin without high ALT or for high alk phos. Indirect hyperbilirubinemia often due to ATV or IDV therapy and not associated with hepatotoxicity.
- Presentation related to etiology.
- Idiosyncratic reactions: most common: onset < 6 mos after ART initiation, often asymptomatic and lasting <3 wks. Dose-dependent reactions: generally result of cumulative drug exposure & occur >6 mos on drug. Both often asymptomatic with spontaneous resolution but can progress to severe livery injury.
- Hypersensitivity: onset 4-6 wks after ART initiation, presents with fever, rash, & constitutional symptoms. (Note: can be confused with acute viral infection such as influenza).
- Mitochondrial toxicity: onset usually >6 mos after initiation of d4T, ddI, or AZT; presents with lactic acidosis, nausea, anorexia, dyspnea, hepatomegaly, steatosis, and weight loss.
IRIS: usually presents after <6 mos of ART & after robust CD4 rise. Associated with reconstituted immune response to antigens (e.g. TB, HBV, MAC).
- Viral hepatitis: acute infection or flare with HAV, HBV, HCV, HDV. HBV can lead to flare spontaneously, with reactivation during waning immunity, & with loss of suppression of HBV DNA by 3TC or other anti-HBV agents due to discontinuation or resistance.
- Acute viral infection: CMV, EBV
- Bacterial infections: TB, MAC, and Bartonella henselae/quintana
- Malignancy: lymphoma
- Toxins: acetaminophen, alcohol, other medications (including naturopathic products)
- Influenza (rash, fever, constitutional Sx; no significant elevation in ALT)
- Measure transaminases before starting ART. If normal, may be checked monthly for 1st 3 mos. If stable, can be increased to 3 mo. intervals. Most hepatotoxicity diagnosed by routine ALT testing.
- Suspect hepatotoxicity if patients present with malaise, anorexia, nausea, fevers, rash (especially with NVP or ABC hypersensitivity hepatitis), or weight loss.
Stop or Modify ART if: (1) symptomatic hepatitis, (2) lactic acidosis, (3) jaundice, (4) evidence of ABC or NVP hypersensitivity, or (5) ALT>10x
- Presence of constitutional Sx, elevated lactate, or evidence of hepatic dysfunction (coagulopathy or elevated ammonia) suggest severe toxicity & is medical emergency; discontinue ART and provide close monitoring, usually as inpatient. Provide supportive care. 1) Mitochondrial toxicity sometimes treated with riboflavin or thiamine therapy, but no data. Full resolution of hyperlactemia may take months. 2) Hypersensitivity sometimes treated with prednisone, but no data. Do not restart causative medication (NVP or ABC). Attempt to identify cause, usually continue ART and underlying OI, may treat with NSAIDs or prednisone to control Sx. Evaluate carefully to avoid missing other cause and stopping ART unnecessarily.
- Asymptomatic elevations < 10x ULN can be managed with close clinical monitoring (repeat ALT/AST until elevation resolves)
- If ALT elevated >5x ULN or persistently elevated, evaluate for other causes (see Differential Dx), consider flare of HBV or reactivation even if negative serologies recently obtained
- Asymptomatic elevations 5-10x ULN must be managed on case by case basis. Pts without liver disease may do well without discontinuation of therapy but with close monitoring until ALT elevation is resolved.
- Elevations >10x ULN require close monitoring and generally discontinuation of ART until ALT elevation has resolved.
- If drugs stopped or switch needed, switch to drugs with less hepatotoxicity: NRTIs: 3TC, FTC, TDF, ABC; NNRTIs: EFV; PI: no conclusive data, except that TPV/r more hepatotoxic than others. No drug absolutely contraindicated in pts with chronic hepatitis, though ABC contraindicated in patients with severe hepatic disease (because of hepatic metabolism), and dose reduction of some PIs recommended. Dual PIs more hepatotoxic than singe PIs. Boosting with low-dose RTV(100-200 mg/day) doesn't increase hepatotoxicity, but greater hepatotoxicity with TPV/RTV 500/200 mg twice-daily.
- Clinical assessment monthly when receiving treatment for TB disease. Warn pts of Sx of hepatitis (dark urine, fever > 3 days, malaise).
- Obtain transaminases with any Sx consistent with hepatitis and routinely at 1 and 3 mos.
- If ALT/AST >5x ULN: discontinue INH, rifampin, PZA; consider use of ethambutol, streptomycin, and fluoroquinolone.
- When transaminases have normalized, reintroduce primary drugs one at a time.
| Stavudine (d4T) ||Hepatotoxicity due to hepatic steatosis resulting from mitochondrial toxicity: more common with d4T than with other NRTIs. Incidence estimates vary (9%-13%)
| AZT (Zidovudine) ||Hepatotoxicity due to hepatic steatosis resulting from mitochondrial toxicity. Estimated incidence ~7%
| Didanosine (ddI) ||Hepatotoxicity due to hepatic steatosis resulting from mitochondrial toxicity.
|Protease inhibitors||Incidence varies, but in a recent study: NFV 11%, LPV/r 9%, IDV13%, IDV/r (1600/200-400 mg/d), 12.8%, SQV/RTV (800/800 mg/day), 17.2%. Pts with chronic hepatitis B or C at greatest risk
| Nevirapine ||Early hepatotoxicity due to hypersensitivity; can be life-threatening. Incidence varies, but increased in women and pts with elevated CD4 counts (>250). Risk of later (non-hypersensitivity) hepatotoxicity greatest in pts with chronic hepatitis B or C (as with PI toxicity).
| Lamivudine ||Risk for flare of HBV in HIV/HBV coinfected pts when 3TC withdrawn or when 3TC resistance develops
| Emtricitabine (FTC) ||Risk for flare of HBV in HIV/HBV coinfected pts when FTC withdrawn or when FTC resistance develops
| Tenofovir (TDF) ||Risk for flare of HBV in HIV/HBV coinfected pts when TDF withdrawn or when TDF resistance develops
| Tipranavir ||At standard dose of TPV/ RTV 500/200 mg twice-daily, this is only PI shown to have greater hepatotoxicity than other RTV-boosted PIs.
|Abacavir (ABC) ||Hypersensitivity among approx 6% of whites, lower among other racial groups (risk predicted by presence of HLA B*5701, screen for this haplotype before initiating ABC)